# SDR LER2002F00000

- Difficulty date: October 22, 2002
- Submitted: November 7, 2002
- Operation: Air carrier
- Aircraft: N9296T
- Make and model: Piper PA-38-112
- Aircraft serial: 3878A0335
- Engine: Lyc O235*
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Bolt
- Part number: 78072
- Condition: Failed
- Location: Connect Rod
- Part time: 1,885 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: R, E, Y
- Precautionary procedure: A

## Discrepancy

IN CRUISE FLIGHT.  6 HOURS AFTER ENGINE START WHEN PILOT NOTICED SLIGHT ROUGHNESS FOLLOWED BY LOSS OF OIL PRESSURE.  FOLLOWED IMMEDIATELY BY EXTREME VIBRATION, SMOKE AND OIL FROM ENGINE COMPARTMENT AND ENGINE STOPPAGE.  PILOT COMPLETED A SUCCESSFUL EMERGENCY LANDING.  UPON ENGINE INSPECTION AND TEARDOWN, IT WAS DETERMINED THAT ONE OF NR 4 CYLINDER CONNECTING ROD BOLTS HAD FAILED AND ALLOWED THE ROD CAP TO SEPARATE CAUSING LOSS OF INDICATED OIL PRESSURE AND CATASTROPHIC ENGINE FAILURE.  INSPECTION OF FAILED CONNECTING ROD BOLT, INDICATES  THERE WAS POSSIBLE CRACK OR DEFECT PRIOR TO FINAL SEPARATION.  INSPECTION OF CRANKSHAFT JOURNALS AND BEARING INSERT SHOWS NORMAL WEAR CONSISTENT WITH ENGINE TSO.
